I had a persistent, hacking cough for three weeks, sometimes having coughing fits that made me gag. Last Wednesday my daughter and I went to the doctor, because her cough hasn’t been going away either. The doctor said she was fine; the cough would go away soon. He said I had bronchitis, prescribing me two drugs: Tussionex and Apo-Cefuroxime. The 2nd day after taking them, I got worse: vomiting, migraine, dizziness… I stayed home and slept all day, not eating anything. That night a headache kept waking me up. The next morning the headache was gone, but I was feeling lousy, partly because I was hungry and dehydrated, and sick; but I went to work, deciding not to take those drugs anymore, and by lunch I was feeling better, eating normally.
So, what the hell was in those drugs I took (and won’t be taking any longer)?
Tussionex was prescribed for my cough, to suppress it. It’s a narcotic. From the pamphlet the pharmacist gave me:
Possible side effects: drowsiness, dizziness, constipation, vomiting…
Lots of fun stuff. Then:
This treatment may be habit-forming. Do not use this medication for longer than necessary. If you have difficulty stopping the medication when the treatment is finished, talk to your doctor.
I quit after 1 teaspoon.
The other prescription, Apo-Cefuroxime, is for the bronchitis infection. Possible side effects:
…may cause diarrhea, nausea, vomiting, and rarely, it may cause severe diarrhea that is greenish in colour.
Nice. I only had the nausea and vomiting.
So, I have nearly full prescriptions of two deadly drugs I’ll never take again, although my cough IS gone.